Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 200, NWS Aberdeen, SD

September 22, 2017Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 22, 2017, 1:02 AM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 1:02 AM CDT (06:02 UTC)
Expired
Sep 22, 2017, 1:52 AM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 12:46 AM CDT, 16 minutes earlier.

Area forecast discussion, Sep 22, 12:46 AM CDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1246 AM CDT Fri Sep 22 2017

.UPDATE...
Issued at 1246 AM CDT Fri Sep 22 2017

06z aviation discussion updated below.

UPDATE Issued at 909 PM CDT Thu Sep 21 2017

Forecast on track at the moment. No changes planned at this time.
A little later on (04Z to 09Z), if convection develops, may need
to fine tune areal coverage of pops/wx mention. Also, if
convection develops, will have to monitor the potential for large
(severe) hail production.

UPDATE Issued at 631 PM CDT Thu Sep 21 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 336 PM CDT Thu Sep 21 2017

High pressure has now slid well off to the east, with low pressure
centered over Colorado, with a boundary extending from it northward
over western South Dakota. This boundary will push very slowly
eastward tonight to becoming situated from northwest Minnesota to
south central South Dakota. Instability looks to increase across the
far eastern CWA and into Minnesota later this evening into the
overnight hours, along with a developing 45-55 knot LLJ. May see
some strong thunderstorms develop at this intersection, mainly over
the far northeastern CWA around or after midnight. Quiet conditions
are expected during the daytime hours on Friday as the LLJ
diminishes and the shear weakens.

Will see a decent temperature gradient both tonight and Friday, with
much cooler air behind the front. Lows tonight will range from the
upper 40s over north central South Dakota, to the upper 60s over
east central Minnesota. High temperatures on Friday will range from
the upper 50s over north central South Dakota, to the upper 80s over
northeastern South Dakota and west central Minnesota.

.LONG TERM...(Friday Evening through Thursday)
Issued at 336 PM CDT Thu Sep 21 2017

Fairly good agreement over the long term pattern which features a
western CONUS upper low/trough and an eastern CONUS ridge. This puts
us in southwest flow aloft with several distinct waves lifting into
or just southeast of the CWA before the upper low opens and lifts
over the area Monday. In the low levels at the start of the period
we should be on the northwest side of the surface trough. That means
each wave will generate generally overrunning precipitation so have
minimized the mention of thunder for the most part, outside the
initial round of severe weather that develops friday night. 850mb
temperatures remain between +6 and +14C for the extended, so high
temperatures will be stuck in the 50s and 60s for the next few days.
There does looks like, with high pressure overhead and despite a
trough overhead, no waves passing through, that we will see ideal
radiational conditions Wednesday morning. Thus, lowered
temperatures a notch below blended guidance. Otherwise no
significant changes over blended guidance within the extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1246 AM CDT Fri Sep 22 2017

VFR flying weather may be temporarily interrupted early this morning
by fog or low stratus given the synoptic scale environment in place,
and the much above climo normal surface/low level moisture over the
forecast area. There will likely be some low level wind shear at the
KATY terminal early this morning.

Starting to see a few elevated thunderstorm cells developing, mainly
over northeast SD, so maybe the KATY/KABR terminals could be
affected at or in the vicinity this morning. Precipitation chances
and potential sub-vfr flying weather start to ramp up later this
evening and on into Friday night.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Sep 21, 5:17 AM CDT, 19 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
517 AM CDT Thu Sep 21 2017

SDZ003-004-009-015-016-033>035-045-048-221030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
517 AM CDT Thu Sep 21 2017 /417 AM MDT Thu Sep 21 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-221030-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
517 AM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will return to far northeastern South
Dakota and west central Minnesota tonight, mainly northeast of a
line from Aberdeen to Watertown. A few of these storms could
become strong to severe, with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elongated area of low pressure will remain nearly steady across
eastern South Dakota and western Minnesota Friday into early
Saturday. Showers and thunderstorms are expected along and ahead
of this boundary late Friday afternoon into Friday night. A few of
these storms could become strong to severe. Heavy rain, damaging
winds, and large hail will be the primary threats.

A extended period of light to, at times, heavy rain will move
across far eastern South Dakota and west central Minnesota. Total
rainfall of 2 to around 4 inches will be possible early Friday
morning into Monday. The highest amounts are expected southeast of
a line from Watertown to Ortonville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over far northeastern South
Dakota and west central Minnesota tonight. Wind, hail, and other
reports can be relayed to the Aberdeen National Weather Service by
calling, or through our Facebook and Twitter pages.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:48 AM CDTSevere Thunderstorm WarningABRDay, Marshall57 min
Sep 22, 12:51 AM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts54 min
Sep 22, 12:55 AM CDTSevere Thunderstorm WarningABRBrown, Day, Spink65 min
Sep 22, 1:45 AM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts60 min
Sep 22, 2:14 AM CDTSpecial Weather StatementABRTraverse61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.